Alert archive / Wisconsin / Red Flag Warnings in 2023
Red Flag Warning 1, NWS Green Bay, WI
NWS Green Bay, WI issued this red flag warning at Apr 12, 2023, 2:50 AM CDT for 9 counties in Wisconsin. It took effect at Apr 12, 2023, 11:00 AM CDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 12, 2023, 2:50 AM CDT (07:50 UTC)
- In effect from
- Apr 12, 2023, 11:00 AM CDT
- Expired
- Apr 12, 2023, 8:00 PM CDT
- In force
- 9 hr
- Issued by
- NWS Green Bay, WI
Counties Calumet County, WI, Marathon County, WI, Outagamie County, WI, Portage County, WI, Shawano County, WI, Waupaca County, WI, Waushara County, WI, Winnebago County, WI, Wood County, WI
The radar
The Green Bay radar (KGRB), 76 km from the middle of the area, began a volume at 07:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 7.8 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2192 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 192 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
616 WWUS83 KGRB 120750 RFWGRB URGENT - FIRE WEATHER MESSAGE National Weather Service Green Bay WI 250 AM CDT Wed Apr 12 2023 ...Critical Fire Weather Conditions Today... .Record to near record warm temperatures, combined with winds gusting in the 25 to 35 mph range and minimum relative humidity values around 22 percent will produce critical fire weather conditions in portions of central and east central Wisconsin today. WIZ030-031-035>038-045-048-049-121730- /O.UPG.KGRB.FW.A.0001.230412T1600Z-230413T0100Z/ /O.NEW.KGRB.FW.W.0001.230412T1600Z-230413T0100Z/ Marathon-Shawano-Wood-Portage-Waupaca-Outagamie-Waushara- Winnebago-Calumet- 250 AM CDT Wed Apr 12 2023 ...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 8 PM CDT THIS EVENING FOR CRITICAL FIRE WEATHER CONDITIONS FOR PARTS OF CENTRAL AND EAST CENTRAL WISCONSIN... The National Weather Service in Green Bay has issued a Red Flag Warning for critical fire weather conditions, which is in effect from 11 AM this morning to 8 PM CDT this evening. * AFFECTED AREA...Marathon, Shawano, Wood, Portage, Waupaca, Outagamie, Waushara, Winnebago and Calumet. * TIMING...From 11 AM this morning to 8 PM CDT this evening. * WINDS...Southwest 15 to 25 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...As low as 22 percent. * TEMPERATURES...In the lower to middle 80s. * IMPACTS...Fires will start easily and spread quickly in these conditions. So outdoor burning should not be attempted. Visit the Wisconsin DNR website and click on the appropriate county to view current burning restrictions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning is issued when critical fire weather conditions are either occurring now, or are imminent. A combination of strong winds, very low relative humidity, warm temperatures and exceptionally dry fuels will create dangerous wildland fire conditions. Persons are urged to be careful with any activities that could potentially lead to a wildland fire. Campfires, outdoor grills, smoking materials, chain saws, and all- terrain vehicles all have the potential to throw a spark and ignite a dangerous and destructive fire. Please advise the appropriate officials or fire crews in the field of this red flag warning. && $$ Bersch
3 follow-up statements
729 WWUS83 KGRB 121627 RFWGRB URGENT - FIRE WEATHER MESSAGE National Weather Service Green Bay WI 1127 AM CDT Wed Apr 12 2023 ...Critical Fire Weather Conditions through this Evening... .Record warm temperatures, combined with winds gusting to 25 to 35 mph and relative humidity falling to 20 to 25 percent, will produce critical fire weather conditions in central and east central Wisconsin through this evening. WIZ030-031-035>038-045-048-049-130100- /O.CON.KGRB.FW.W.0001.000000T0000Z-230413T0100Z/ Marathon-Shawano-Wood-Portage-Waupaca-Outagamie-Waushara- Winnebago-Calumet- 1127 AM CDT Wed Apr 12 2023 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING FOR CRITICAL FIRE WEATHER CONDITIONS FOR PARTS OF CENTRAL AND EAST CENTRAL WISCONSIN... * AFFECTED AREA...Marathon, Shawano, Wood, Portage, Waupaca, Outagamie, Waushara, Winnebago and Calumet. * TIMING...Until 8 PM CDT this evening. * WINDS...Southwest 15 to 20 mph with gusts 30 to 35 mph. * RELATIVE HUMIDITY...As low as 20 to 25 percent. * TEMPERATURES...In the lower to middle 80s. * IMPACTS...Fires will start easily and spread quickly in these conditions, so outdoor burning should not be attempted. Visit the Wisconsin DNR website to view current burning restrictions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning is issued when critical fire weather conditions are either occurring now, or are imminent. A combination of strong winds, very low relative humidity, warm temperatures and exceptionally dry fuels will create dangerous wildland fire conditions. Persons are urged to be careful with any activities that could potentially lead to a wildland fire. Campfires, outdoor grills, smoking materials, chain saws, and all- terrain vehicles all have the potential to throw a spark and ignite a dangerous and destructive fire. Please advise the appropriate officials or fire crews in the field of this red flag warning. && $$ Kieckbusch
828 WWUS83 KGRB 121941 RFWGRB URGENT - FIRE WEATHER MESSAGE National Weather Service Green Bay WI 241 PM CDT Wed Apr 12 2023 ...Critical Fire Weather Conditions through this Evening... .Record warm temperatures, combined with winds gusting to 25 to 35 mph and relative humidity falling to 20 to 25 percent, will produce critical fire weather conditions in central and east central Wisconsin through this evening. WIZ035>038-045-048-130345- /O.NEW.KGRB.FW.A.0002.230413T1600Z-230414T0100Z/ /O.CON.KGRB.FW.W.0001.000000T0000Z-230413T0100Z/ Wood-Portage-Waupaca-Outagamie-Waushara-Winnebago- 241 PM CDT Wed Apr 12 2023 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING... ...FIRE WEATHER WATCH IN EFFECT FROM THURSDAY MORNING THROUGH THURSDAY EVENING FOR CRITICAL FIRE WEATHER CONDITIONS IN CENTRAL WISCONSIN AND THE WESTERN FOX VALLEY... The National Weather Service in Green Bay has issued a Fire Weather Watch for critical fire weather conditions, which is in effect from Thursday morning through Thursday evening. * AFFECTED AREA...Wood, Portage, Waupaca, Outagamie, Waushara and Winnebago. * TIMING...For the Red Flag Warning, until 8 PM CDT this evening. For the Fire Weather Watch, from Thursday morning through Thursday evening. * WINDS...Southwest 15 to 20 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...As low as 20 to 25 percent. * TEMPERATURES...In the lower to middle 80s. * IMPACTS...Fires will start easily and spread quickly in these conditions, so outdoor burning should not be attempted. Visit the Wisconsin DNR website to view current burning restrictions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning is issued when critical fire weather conditions are either occurring now, or are imminent. A combination of strong winds, very low relative humidity, warm temperatures and exceptionally dry fuels will create dangerous wildland fire conditions. Persons are urged to be careful with any activities that could potentially lead to a wildland fire. Campfires, outdoor grills, smoking materials, chain saws, and all- terrain vehicles all have the potential to throw a spark and ignite a dangerous and destructive fire. Please advise the appropriate officials or fire crews in the field of this Red Flag Warning. && $$ WIZ030-031-049-130100- /O.CON.KGRB.FW.W.0001.000000T0000Z-230413T0100Z/ Marathon-Shawano-Calumet- 241 PM CDT Wed Apr 12 2023 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING FOR CRITICAL FIRE WEATHER CONDITIONS... * AFFECTED AREA...Marathon, Shawano and Calumet. * TIMING...Until 8 PM CDT this evening. * WINDS...Southwest 15 to 20 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...Near 25 percent. * TEMPERATURES...From 80 to 85. * IMPACTS...Fires will start easily and spread quickly in these conditions, so outdoor burning should not be attempted. Visit the Wisconsin DNR website to view current burning restrictions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning is issued when critical fire weather conditions are either occurring now, or are imminent. A combination of strong winds, very low relative humidity, warm temperatures and exceptionally dry fuels will create dangerous wildland fire conditions. Persons are urged to be careful with any activities that could potentially lead to a wildland fire. Campfires, outdoor grills, smoking materials, chain saws, and all- terrain vehicles all have the potential to throw a spark and ignite a dangerous and destructive fire. Please advise the appropriate officials or fire crews in the field of this Red Flag Warning. && $$ Kieckbusch
949 WWUS83 KGRB 130046 RFWGRB URGENT - FIRE WEATHER MESSAGE National Weather Service Green Bay WI 746 PM CDT Wed Apr 12 2023 ...Critical Fire Weather Conditions Expected Again Thursday... .Record or near record warm temperatures, combined with winds gusting to 25 to mph and relative humidity falling to 20 to 25 percent, will produce critical fire weather conditions in central and east central Wisconsin again Thursday. WIZ035>038-045-048-130900- /O.EXP.KGRB.FW.W.0001.000000T0000Z-230413T0100Z/ /O.CON.KGRB.FW.A.0002.230413T1600Z-230414T0100Z/ Wood-Portage-Waupaca-Outagamie-Waushara-Winnebago- 746 PM CDT Wed Apr 12 2023 ...RED FLAG WARNING WILL EXPIRE AT 8 PM CDT THIS EVENING FOR CRITICAL FIRE WEATHER CONDITIONS FOR PORTIONS OF CENTRAL AND EAST CENTRAL WISCONSIN... ...FIRE WEATHER WATCH REMAINS IN EFFECT FROM THURSDAY MORNING THROUGH THURSDAY EVENING FOR CRITICAL FIRE WEATHER CONDITIONS FOR PORTIONS OF CENTRAL AND EAST CENTRAL WISCONSIN... * AFFECTED AREA...Wood, Portage, Waupaca, Outagamie, Waushara and Winnebago. * TIMING...From Thursday morning through Thursday evening. * WINDS...Southwest 10 to 15 mph with gusts up to 25 mph. * RELATIVE HUMIDITY...As low as 20 to 25 percent. * TEMPERATURES...in the upper 70s to low 80s. * IMPACTS...Fires will start easily and spread quickly in these conditions, so outdoor burning should not be attempted. Visit the Wisconsin DNR website to view current burning restrictions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Fire Weather Watch means that critical fire weather conditions may occur. A combination of strong winds, very low relative humidity, warm temperatures, and exceptionally dry fuels may create dangerous wildland fire conditions. Firefighters, emergency management, and law enforcement should monitor forecasts for updates on this potentially dangerous wildland fire situation. && $$ WIZ030-031-049-130200- /O.EXP.KGRB.FW.W.0001.000000T0000Z-230413T0100Z/ Marathon-Shawano-Calumet- 746 PM CDT Wed Apr 12 2023 ...RED FLAG WARNING WILL EXPIRE AT 8 PM CDT THIS EVENING FOR CRITICAL FIRE WEATHER CONDITIONS FOR PORTIONS OF CENTRAL AND EAST CENTRAL WISCONSIN... Fire danger will diminish this evening as temperatures cool and winds diminish. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before this red flag warning went out at Apr 11, 10:41 PM CDT, 4 hours 9 minutes earlier.
Area forecast discussion, Apr 11, 10:41 PM CDT, 4 hours 9 minutes before
Area Forecast Discussion National Weather Service Green Bay WI 1041 PM CDT Tue Apr 11 2023 Updated aviation portion for 06Z TAF issuance .SHORT TERM...Tonight and Wednesday Issued at 659 PM CDT Tue Apr 11 2023 Record to near-record heat leading to fire weather concerns. Confidence is extremely high in record to near-record high temperatures for tomorrow. Temperatures for today will range from the low 70s across northern Wisconsin, to near 80 degrees in east- central Wisconsin. For tomorrow, we will add about 5 or so degrees to these values, bringing the highs in east-central Wisconsin to the low to mid 80s. It is highly likely that wind speeds will elevated to being from the southwest at around 15 to 20 mph, with gusts in the 25 to 30 mph range. The strongest winds will likely be in the late morning hours, and will slowly decrease into the afternoon. Models have been underdoing surface dewpoint temperatures, so we have boosted these for tomorrow. Factoring in the air temperatures, minimum RH values should be near the 30 to 35% range... with a few sites slowly nearing 25%. The combination of the dry and windy conditions, continued drying of the fuels, will bring elevated or possibly near critical conditions in the late morning and afternoon. River levels will continue to be a concern this week. River and low-land flooding will continue this week as the deep snow pack continues to melt across the area. Most/all of the snow has melted over central/east central WI, with quite a bit more to go over northern WI. A fairly quick melting process expected over northern WI as snow pack continues to warm and is or will become primed to melt. While this area can handle a lot of water, the 1- 6 inches of liquid in the snow pack will likely create some (mainly minor) flooding issues. Luckily we do not have any rain in the forecast until late in the week. Will issue an ESF to highlight the flooding risk. On the Wisconsin River, look for most rivers to crest mid-week then slowly fall into the weekend. Moderate flooding is expected near Rothschild. On the Menominee, a slow and steady rise is expected into the weekend, peaking this weekend or early next week. Minor to moderate flooding is expected. On the Wolf River, there is still plenty of water to push through the basin, so look for minor flooding to continue into next week. Other minor flooding is possible on the other smaller rivers in central/northern WI. .LONG TERM...Wednesday Night Through Tuesday Issued at 659 PM CDT Tue Apr 11 2023 A somewhat amplified, but increasingly progressive flow to exist across the CONUS into early next week. Initially, the upper ridge to extend from the Great Lakes to the mid-Atlantic states through Friday, before a pronounced shortwave trough approaches WI on Saturday, closes off into an upper low over the Great Lakes on Sunday and linger over the area into Monday. This will lead to an unsettled and cooler weather set-up over northeast WI with temperatures falling below normal for Sunday and Monday. Wednesday night and Thursday... A quasi-stationary front is forecast to draped across far northern WI Wednesday night through Thursday with any precipitation remaining to the north of the front. If this boundary sags just a little south, this would impact temperatures a great deal (60's vs. 70's). Assuming this front does stay north, look for unseasonably warm conditions to continue with min temperatures Wednesday night in the middle to upper 40s far north, lower to middle 50s south. Max temperatures on Thursday to be in the lower to middle 70s far north-central WI, to around 80 degrees west of the Fox Valley (cooler near Lake MI). Thursday night and Friday... After another quiet and mild night through Thursday night, we will be watching for some increase in clouds on Friday from a system moving northeast along the OH River Valley. Any precipitation should remain to our south through the day, but the clouds should temper temperatures just a bit. Look for max temperatures on Friday to be in the middle to upper 60s lakeside, lower to middle 70s far north-central WI and mainly 75 to 80 degrees elsewhere. Friday night and Saturday... The next chance for precipitation will arrive late Friday night as a cold front is forecast to reach western WI by daybreak. There are some minor timing issues with this front, but not enough to significantly impact northeast WI weather. This cold front to slowly move across WI and only reach central WI (or east- central WI) on Saturday, thus bringing rain showers to the area. Instability looks marginal on Saturday (MUCAPES < 500 J/kg/mid- level lapse rates around 6.5 C/km), but enough to bring a small chance of thunderstorms to most of the area. Max temperatures for Saturday to be in the middle to upper 50s near Lake MI, around 60 degrees north-central WI, middle to upper 60s east-central WI. Saturday night and Sunday... The cold front exits eastern WI Saturday night, however a trailing shortwave trough is expected to move across the Upper MS Valley, thus precipitation chances look likely through the night. By Sunday, this trough is over the western Great Lakes providing for not only more unsettled weather, but colder air as 8H temperatures fall below zero celsius. There could be a mix of rain and snow over north-central WI Saturday night, followed by a mix into Sunday morning across the rest of the north as well as parts of central WI. Precipitation type to turn to rain by the afternoon as temperatures warm, but north-central WI could still see a little snow mixed in at times. Max temperatures to fall below normal on Sunday with middle 40s north-central, to around 50 degrees over east-central WI. Sunday night and Monday... The shortwave trough eventually becomes a closed upper low over northern sections of the Great Lakes by Sunday night with a broad cyclonic flow across WI. Embedded shortwaves rotating around the closed upper low will keep a chance of precipitation in the forecast through the night. Temperatures would dictate all snow north/parts of central WI, rain or a mix over east-central WI. Unfortunately, this system is not forecast to move too much headed into Monday (perhaps edge into southeast Ontario), therefore cannot rule out more light snow showers or mix north, mix or all rain showers south. Max temperatures again to only be in the middle 40s north, upper 40s to around 50 degrees south. Monday night and Tuesday... It may take until Tuesday before northeast WI can finally shake this system as high pressure attempts to build into the region. Still looks like more clouds than sun on Tuesday, but this would be enough to bring max temperatures up to around 50 degrees north, lower to middle 50s south. The exception would be only in the middle to upper 40s near Lake MI. && .AVIATION...for 06Z TAF Issuance Issued at 1040 PM CDT Tue Apr 11 2023 Clear skies and good visibility should continue through Thursday. Low level wind shear is possible overnight through around 15z Wednesday with south winds around 10 knots at the surface and southwest winds around 45 knots at 1500 feet. && .GRB WATCHES/WARNINGS/ADVISORIES... && SHORT TERM.....RDM LONG TERM......Eckberg AVIATION.......RDM
Hazardous weather outlook, Apr 11, 2:28 PM CDT, 12 hours 22 minutes before
Hazardous Weather Outlook National Weather Service Green Bay WI 228 PM CDT Tue Apr 11 2023 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-121930- Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln- Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano- Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago- Calumet-Manitowoc-Southern Marinette County- Southern Oconto County- 228 PM CDT Tue Apr 11 2023 This Hazardous Weather Outlook is for north-central and northeast Wisconsin. .DAY ONE...Tonight Runoff from snow melt will continue to cause high water levels and fast flows on rivers and streams. .DAYS TWO THROUGH SEVEN...Wednesday through Tuesday The combination of gusty winds, low relative humidity, and warm temperatures will create elevated fire weather concerns through at least Thursday. A Fire Weather Watch has been posted along and south of a line from Marshfield to Green Bay. Flow rates and levels on streams and rivers in northern Wisconsin will continue to increase as unseasonably warm temperatures result in a significant melting of the snowpack. Some rivers will reach or have already exceeded minor flood stage. Most rivers in central and east-central Wisconsin are expected to slowly recede this week. The exception will be large rivers with headwaters to the north, including the Wisconsin, Wolf and Menominee. These rivers will remain high as the snowmelt from the north flows downstream. A few thunderstorms are possible Saturday afternoon and evening as a low pressure system tracks through the western Great Lakes region. These storms are not expected to be severe. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed tonight. LMZ521-522-541>543-121930- The Bay of Green Bay south of a line from Cedar River MI to Rock Island Passage-Lake Michigan from Washington Island to Sheboygan- 228 PM CDT Tue Apr 11 2023 This Hazardous Weather Outlook is for portions of northwest Lake Michigan and the waters of Green Bay. .DAY ONE...Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Wednesday through Tuesday A few thunderstorms are possible Saturday afternoon and evening. These storms are not expected to be severe. Kotenberg/Kallas
The office that day
Everything else NWS Green Bay, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 11, 8:22 PM CDT | River Flood Warning | GRB | Wood | 21 days |
| Apr 11, 9:11 PM CDT | River Flood Warning | GRB | Florence | 8 days |
| Apr 11, 9:20 PM CDT | River Flood Warning | GRB | Florence, Marinette | 9 days |
| Apr 11, 9:23 PM CDT | River Flood Warning | GRB | Marinette | 21 days |
| Apr 11, 9:40 PM CDT | River Flood Warning | GRB | Marinette | 8 days |
| Apr 12, 7:46 AM CDT | River Flood Warning | GRB | Shawano, Waupaca | 21 days |
| Apr 12, 2:41 PM CDT | Fire Weather Watch | GRB | Outagamie, Portage, Waupaca, Waushara, Winnebago, Wood | 12 hr |
Nearby
Red Flag Warnings in Wisconsin, 2023Every red flag warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.